Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 36, NWS Jackson, KY

May 21, 20149 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2014, 10:09 PM EDT for 9 counties in Kentucky. It was in force for 66 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 10:09 PM EDT (02:09 UTC)
Expired
May 21, 2014, 11:15 PM EDT
In force
66 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 10:12 PM EDTTSTM WND DMG3 S London, KYSEVERAL TREES AND TREE LIMBS BLOWN DOWN ON HAMMOCK AND LILY ROAD.
May 21, 10:12 PM EDTTSTM WND DMG3 S London, KYSEVERAL TREES AND TREE LIMBS BLOWN DOWN ON HAMMOCK ROAD.
May 21, 10:12 PM EDTTSTM WND DMG5 S London, KYSEVERAL TREES AND TREE LIMBS BLOWN DOWN ON HAMMOCK AND LILY ROAD.
May 21, 10:12 PM EDTTSTM WND DMGLondon, KYTWO LARGE TREES DOWNED AT 496 ARDEN DRIVE.
May 21, 10:13 PM EDTTSTM WND DMG5 S London, KYROOF DAMAGE TO A AUTO REPAIR CENTER.
May 21, 10:13 PM EDTTSTM WND DMG8 S London, KYROOF DAMAGE TO A AUTO REPAIR CENTER.
May 21, 10:15 PM EDTHAIL 0.25London, KY
May 21, 10:20 PM EDTTSTM WND DMGTuttle, KYTREES AND POWERLINES WERE REPORTED TO HAVE BEEN BLOWN DOWN. THE TIMES IS ESTIMATED FROM RADAR.
May 21, 10:25 PM EDTTSTM WND DMGGray, KYTREES AND POWERLINES WERE REPORTED TO HAVE BEEN BLOWN DOWN. THE TIME IS ESTIMATED FROM RADAR.
May 21, 10:44 PM EDTTSTM WND DMG1 Se Ingram, KYMULTIPLE TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN BETWEEN FRAKES AND PINEVILLE
May 21, 10:44 PM EDTTSTM WND DMGBeverly, KYLARGE TREE BRANCHES AND TREES WERE BLOWN DOWN ONTO HIGHWAY 66.
May 21, 10:44 PM EDTTSTM WND DMGBeverly, KYLARGE TREE BRANCHES WERE BLOWN DOWN ONTO HIGHWAY 2011.
May 21, 10:50 PM EDTTSTM WND DMGBaxter, KYTREES DOWN. TIME ESTIMATED BY RADAR.
May 21, 10:50 PM EDTTSTM WND DMGWallins Creek, KYTREES DOWN.
May 21, 10:50 PM EDTTSTM WND DMGWallins Creek, KYTREES DOWN. TIME ESTIMATED BY RADAR.
May 21, 10:53 PM EDTTSTM WND DMGCubage, KYSEVERAL TREES WERE BLOWN DOWN OR UPROOTED NEAR CUBAGE ALONG KY HIGHWAY 987.
May 21, 10:55 PM EDTTSTM WND DMG2 E Cubage, KYLARGE TREES WERE UPROOTED AND A BARN WAS MOVED FROM ITS FOUNDATION. TIME OF THE EVENT IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:28 PM EDTSevere Thunderstorm WatchSPC13 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS53 KJKL 220209
SVRJKL
KYC013-051-095-121-125-131-147-199-235-220315-
/O.NEW.KJKL.SV.W.0036.140522T0209Z-140522T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1009 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY IN SOUTHEAST KENTUCKY...
  CLAY COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
  KNOX COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
  EASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1115 PM EDT

* AT 1005 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM LAUREL CREEK TO FARISTON TO BURNSIDE...AND MOVING
  SOUTHEAST AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MANCHESTER...WHITLEY CITY...BARBOURVILLE...WILLIAMSBURG...
  PINEVILLE...HARLAN...MIDDLESBORO...LITTLETON...LAKE...KEAVY...
  BUSH...HOLLY BAY REC. AREA...HERRON...CANE CREEK...ALPINE...
  SASSER...SIBERT...HORSE CREEK JUNCTION...VOX AND PIGEONROOST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS PRODUCED RATHER 
WIDESPREAD WIND GUSTS OF 60 MPH OR GREATER IN CENTRAL KY. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3659 8447 3684 8459 3689 8458 3688 8461
      3704 8468 3713 8413 3732 8378 3675 8313
      3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0209Z 313DEG 51KT 3719 8371 3703 8400
          3696 8450

HAIL...0.88IN
WIND...70MPH

$$

PELTON
5 follow-up statements
282 
WWUS53 KJKL 220224
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1024 PM EDT WED MAY 21 2014

KYC013-051-095-121-125-131-147-199-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-PULASKI KY-WHITLEY KY-BELL KY-CLAY KY-
HARLAN KY-LAUREL KY-
1024 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LAUREL...WESTERN HARLAN...CLAY...BELL...WHITLEY...SOUTHEASTERN
PULASKI...EASTERN MCCREARY...SOUTHWESTERN LESLIE AND KNOX COUNTIES
UNTIL 1115 PM EDT...

AT 1019 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HECTOR TO KNOXFORK TO GREENWOOD...AND MOVING SOUTHEAST
AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WHITLEY CITY...BARBOURVILLE...WILLIAMSBURG...PINEVILLE...HARLAN...
MIDDLESBORO...CUMBERLAND FALLS STATE REFUGE...CUMBERLAND FALLS S.P...
.HINKLE...ICE CLIFF...SPRING CREEK...INDIAN CREEK...HEIDRICK...
WALDEN...ASHERS FORK...DISHMAN SPRINGS...SALT GUM...STEARNS...
PROVIDENCE AND BIMBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3659 8447 3679 8452 3690 8454 3705 8454
      3709 8402 3725 8370 3675 8313 3666 8342
      3666 8353 3658 8369
TIME...MOT...LOC 0224Z 317DEG 54KT 3708 8356 3692 8386
          3686 8436

HAIL...0.75IN
WIND...60MPH

$$

KAS
184 
WWUS53 KJKL 220236
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1036 PM EDT WED MAY 21 2014

KYC125-199-220246-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
PULASKI KY-LAUREL KY-
1036 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAUREL AND
SOUTHEASTERN PULASKI COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT THE 
WARNED AREA.

LAT...LON 3659 8447 3679 8452 3688 8454 3700 8367
      3711 8354 3675 8313 3666 8342 3666 8353
      3658 8369
TIME...MOT...LOC 0236Z 317DEG 54KT 3699 8341 3677 8372
          3672 8422

$$

KYC013-051-095-121-131-147-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-WHITLEY KY-BELL KY-CLAY KY-HARLAN KY-
1036 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HARLAN...SOUTHEASTERN CLAY...BELL...WHITLEY...EASTERN MCCREARY...
SOUTHWESTERN LESLIE AND KNOX COUNTIES UNTIL 1115 PM EDT...

AT 1033 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ESSIE TO FLAT LICK TO BOUNTY...AND MOVING SOUTHEAST AT
60 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PINEVILLE...HARLAN...MIDDLESBORO...LUCKY...JELLICO CREEK...WARREN...
BIRDSEYE...WALLSEND...CARY...ARJAY...KAYJAY...VERNE...EMLYN...
STRAIGHT CREEK...SPRUCE PINE...WASIOTO...CARPENTER...INGRAM...SAYLOR
AND WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3659 8447 3679 8452 3688 8454 3700 8367
      3711 8354 3675 8313 3666 8342 3666 8353
      3658 8369
TIME...MOT...LOC 0236Z 317DEG 54KT 3699 8341 3677 8372
          3672 8422

HAIL...0.75IN
WIND...60MPH

$$

KAS
488 
WWUS53 KJKL 220245
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1045 PM EDT WED MAY 21 2014

KYC051-220255-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
CLAY KY-
1045 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3659 8447 3666 8449 3685 8363 3700 8341
      3675 8313 3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0245Z 317DEG 54KT 3687 8331 3666 8362
          3661 8412

$$

KYC013-095-121-131-147-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-WHITLEY KY-BELL KY-HARLAN KY-
1045 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HARLAN...BELL...SOUTHERN WHITLEY...SOUTHEASTERN MCCREARY...SOUTH
CENTRAL LESLIE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 1115 PM EDT...

AT 1042 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLEDSOE TO FERNDALE TO MOUNTAIN ASH...AND MOVING
SOUTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HARLAN...MIDDLESBORO...ROSSPOINT...SUNSHINE...CLOVERTOWN...HARLAN
GAS...CUBAGE...LOT...KITTS...REX...BINGHAMTOWN...LOW...DRESSEN...
ELCOMB...FAIRVIEW...TWAY...GOLDEN ASH...TEETERSVILLE...TWILA AND
NOETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3659 8447 3666 8449 3685 8363 3700 8341
      3675 8313 3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0245Z 317DEG 54KT 3687 8331 3666 8362
          3661 8412

HAIL...0.75IN
WIND...60MPH

$$

KAS
086 
WWUS53 KJKL 220253
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT WED MAY 21 2014

KYC121-131-147-220303-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-
1053 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCREARY...SOUTH
CENTRAL LESLIE AND SOUTH CENTRAL KNOX COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3659 8422 3677 8353 3690 8330 3675 8313
      3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0253Z 316DEG 50KT 3679 8324 3658 8355
          3654 8405

$$

KYC013-095-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
WHITLEY KY-BELL KY-HARLAN KY-
1053 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HARLAN...SOUTHERN BELL AND SOUTHEASTERN WHITLEY COUNTIES UNTIL 1115
PM EDT...

AT 1051 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LENARVE TO HARROGATE-SHAWANEE TO LOT...AND MOVING
SOUTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FLAGLER...CRUMMIES...SMITH AND CRANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3659 8422 3677 8353 3690 8330 3675 8313
      3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0253Z 316DEG 50KT 3679 8324 3658 8355
          3654 8405

HAIL...0.75IN
WIND...60MPH

$$

KAS
066 
WWUS53 KJKL 220316
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1116 PM EDT WED MAY 21 2014

KYC013-095-235-220326-
/O.EXP.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
WHITLEY KY-BELL KY-HARLAN KY-
1116 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARLAN...SOUTHERN
BELL AND SOUTHEASTERN WHITLEY COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 3659 8422 3677 8353 3690 8330 3675 8313
      3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0253Z 316DEG 50KT 3678 8325 3657 8356
          3653 8406

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:10 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 21, 8:10 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
810 PM EDT WED MAY 21 2014

.UPDATE...
ISSUED AT 750 PM EDT WED MAY 21 2014

DID A QUICK UPDATE TO FINE TUNE THE POP AND WX GRIDS FOCUSING A BIT
MORE ON THE WESTERN PORTION OF THE CWA ARRIVING SHORTLY AFTER 9 PM
AND RUNNING SOUTH BY 11 PM. ALSO TRIED TO CAPTURE SOME OF THE LATE
NIGHT COLD POOL IN THE T AND TD GRIDS USING THE NEWEST CONSSHORT
DATA. ALSO ADDED A STORM TOTAL QPF GRID AND SHIPPED THAT OUT TO THE
WEB. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS.

UPDATE ISSUED AT 655 PM EDT WED MAY 21 2014

NOW THAT WE ARE UNDER A SEVERE THUNDERSTORM WATCH BOX UNTIL 2 AM EDT
HAVE UPDATED ALL THE GRIDS THROUGH THE NIGHT TO REFLECT THE SEVERE
THREATS AND TIME THE STORM CLUSTERS AS FORECASTED BY THE HRRR. DID
TEMPER THE PROGNOSIS FROM THAT MODEL WITH THE EXISTING GRIDS AND
ALSO THE 18Z NAM12. IT DOES LOOK LIKE COLD POOLS ARE DEVELOPING WITH
THE CURRENT CLUSTERS TO THE NORTH AND THIS SHOULD HELP DRIVE STRONG
TO SEVERE STORMS SOUTH INTO OUR CWA QUICKER. HAVE TIMED THE STORMS
INTO THE JACKSON AREA AROUND 9 PM WITH THEM ARRIVING AN HOUR OR SO ON
EITHER SIDE OF THAT TIME NORTHWEST AND SOUTHEAST OF THE OFFICE. KEPT
IN THE HEAVY RAIN POTENTIAL AND THE HRRR IS NOW SHOWING BETTER
TRAINING POTENTIAL FOR OUR WESTERN COUNTIES THROUGH THE NIGHT. LARGE
HAIL AND GUSTY WINDS ARE STILL THE MAIN THREATS...THOUGH. DO EXPECT
THE SEVERE MODE TO TRANSITION TO A MAINLY DAMAGING WINDS ONE OVER THE
NEXT FEW HOURS. THESE GRID UPDATES AND THE NEW WCN/ZFP/HWO HAVE BEEN
ISSUED.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM EDT WED MAY 21 2014

18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD
FRONT EXTENDING SOUTHWEST THROUGH THE NORTHWEST OHIO VALLEY AND INTO
THE MIDDLE OF MISSOURI. SOUTHEAST OF THIS...PLENTY OF FUEL IS
BUILDING FOR CONVECTION IN THE FORM OF DEWPOINTS IN THE LOW TO MID
60S AND TEMPERATURES PUSHING 80 DEGREES. THIS HAS HELPED TO PRIME
EAST KENTUCKY FOR CONVECTION LATER IN THE EVENING AND THROUGH THE
NIGHT. A FEW ROGUE SHOWERS ARE POPPING UP AND DRIFTING EAST THROUGH
THE AREA THIS AFTERNOON...BUT THE MAIN SHOW LATER THIS EVENING WILL
BE ASSOCIATED WITH THE ONGOING STORMS IN OHIO AND INDIANA EITHER
DIRECTLY OR AS A RE-SPAWNED CLUSTER ON AN OUTFLOW BOUNDARY. ON
SATELLITE...THE HIGHER DEBRIS CLOUDS ARE STARTING TO CLEAR FROM THE
EARLIER CONVECTION TO THE NORTH. THIS SHOULD HELP GIVE A FINAL PUSH
TO THE INSTABILITY OVER THE NEXT SEVERAL HOURS...THOUGH LOWER CLOUDS
WILL REMAIN DUE TO THIS HUMID ENVIRONMENT. MEANWHILE...WINDS ARE FROM
THE SOUTHWEST TO WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH RIDGING RETREATING TO THE
SOUTH TONIGHT IN THE FACE OF A DECENTLY STRONG SHORTWAVE MOVING
THROUGH FAST NORTHWEST FLOW...CROSSING NORTHERN KENTUCKY. THIS FLOW
PATTERN REMAINS IN PLACE INTO THE DAY THURSDAY WITH JUST A SLIGHT
SHIFT TO THE SOUTHWEST WITH THE MID LEVEL ENERGY TRACK. HEIGHT FALLS
WILL ACCOMPANY THIS ADJUSTMENT THROUGH EAST KENTUCKY INTO FRIDAY
MORNING IN CONJUNCTION WITH A SHARPER TROUGH SWEEPING SOUTHEAST
THROUGH THE EASTERN GREAT LAKES. WITH THIS AGREEMENT HAVE MAINLY
FOLLOWED THE GENERAL DETAILS FROM THE CURRENT AND PAST FEW RUNS OF
THE HRRR ALONG WITH SOME NAM12 INFLUENCE.

SENSIBLE WEATHER WILL FEATURE A LIKELY STORMY NIGHT ACROSS THE AREA.
THE HEIGHT FALLS...ENERGY PERTURBANCES AT MID LEVELS...AND A SPEED
MAX AT 500MB KEEPS THE STAGE SET FOR CONVECTIVE REDEVELOPMENT THROUGH
THE NIGHT INTO THURSDAY. INCREASING PWS...TOWARD 1.5 INCHES...THROUGH
THE AREA WILL CONTRIBUTE TO A POTENTIAL FOR HEAVY TO EXCESSIVE
AMOUNTS OF RAIN TONIGHT....ESPECIALLY IF SOLID COLD POOLS DEVELOP
ALONG WITH TRAINING OF CELLS. HOWEVER...CONFIDENCE IN ANY EXACT
SCENARIO REMAINS LOW GIVEN THE DEVELOPING CONVECTION PATTERN AND THE
CHALLENGE OF PREDICTING SUBSEQUENT INITIATION OFF OF THE SOUTHWARD
MOVING OUTFLOW BOUNDARIES. A LACK OF A CAP AND LIS TO -6/CAPES TO
2000 J/KG WILL ALSO MEAN A GOOD POTENTIAL FOR SEVERE WEATHER WITH ANY
ORGANIZED STORMS THIS EVENING AND INTO THE OVERNIGHT...SHOULD PRIOR
CONVECTION NOT STABILIZE THE ENVIRONMENT. HAVE HIT THIS POTENTIAL
HARD IN THE GRIDS...ZONES...AND HWO. AFTER A MILD NIGHT...A BOUNDARY
SHOULD BE LAYING FROM NORTHWEST TO SOUTHEAST ACROSS EAST KENTUCKY
WITH STILL A POTENTIAL FOR STRONG STORMS ACROSS SOUTHWESTERN PARTS
OF THE AREA. HAVE CONTINUED THIS THREAT INTO THE AFTERNOON. THE
BOUNDARY SHOULD WEAKEN AND DRIFT FURTHER SOUTHEAST INTO THE NIGHT
WITH LESS OF A RISK FOR CONVECTION. COOLER TEMPS WILL BE FOUND
THURSDAY NIGHT OVER OUR NORTHEAST WITH MILDER AND MUGGIER CONDITIONS
SOUTHWEST.

USED THE BCCONSSHORT GRIDS AS A STARTING POINT FOR TEMPERATURES...
DEWPOINTS...AND WINDS THROUGH THE FIRST 24 HOURS AND THEN TACKED ON
THE BCCONSALL. MOST ADJUSTMENTS WHERE MADE FOR TERRAIN DIFFERENCES
TONIGHT AND THURSDAY NIGHT. AS FOR POPS...ENDED UP ON THE HIGH SIDE
OF ALL GUIDANCE...BUT CLOSEST TO THE HIGHER MET NUMBERS TONIGHT AND
THURSDAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM EDT WED MAY 21 2014

EXTENDED MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...BUT
AS USUAL THERE IS BETTER AGREEMENT WITH LARGE SCALE FEATURES THAN
WITH DETAILS. WE START WITH AN UPPER LEVEL DISTURBANCE THAT DROPS
SOUTHEAST THROUGH THE REGION FRIDAY...EFFECTIVELY JUMP STARING A
TEMPORARILY STALLED OUT SFC COLD FRONTAL BOUNDARY AND SWEEPING IT
OUT OF OUR AREA. THEREAFTER UPPER LEVEL RIDGING AND SFC HIGH
PRESSURE WILL BUILD OVER OUR AREA AND PROVIDE US WITH VERY PLEASANT
WEATHER FOR THE UPCOMING WEEKEND.

MODELS DIFFER MORE WITH RETURN FLOW REGIME EARLY NEXT WEEK. WARM
FRONTAL ZONE WILL MOVE BACK TO THE NORTH ACROSS THE AREA MONDAY AND
COULD PROVIDE SOME PRECIPITATION TO EASTERN KENTUCKY. THEREAFTER WE
FIND OURSELVES IN THE WARM SECTOR AND MORE SUMMER LIKE WEATHER UNTIL
THE POTENTIAL ARRIVAL OF A LOW PRESSURE SYSTEM THAT WILL SLOWLY
MEANDER ITS WAY OUT OF THE CENTRAL PLAINS. 0Z ECMWF WANTS TO BRING
THIS SLOW MOVING DISTURBANCE INTO THE HEART OF THE OHIO VALLEY BY
LATE THURSDAY INTO FRIDAY...JUST BEYOND THE FORECAST WINDOW. A MUCH
MORE INCONSISTENT GFS...AND MORE SPECIFICALLY THE 12Z RUN WANTS TO
TAKE THE DISTURBANCE TO THE GULF COAST...WHILE DEVELOPING A MUCH
STRONGER SYSTEM OVER THE OHIO VALLEY FROM ENERGY DROPPING OUT OF
CANADA DURING THAT SME TIME FRAME. PAST RUNS OF THE ECMWF HAVE SHOWN
A TENDENCY TO TAKE THE DISTURBANCE TO THE GULF COAST AS WELL...BUT
HAS NOT SHOWN ANY EVIDENCE OF SUCH A STRONG SYSTEM DROPPING OUT OF
CANADA.

FOR SENSIBLE WEATHER...ATMOSPHERE STABILIZES RAPIDLY EARLY FRIDAY
MORNING. SO ANY SHOWERS THAT MIGHT LINGER ACROSS THE AREA THURSDAY
NIGHT WILL COME TO AN END JUST AS QUICKLY EARLY FRIDAY MORNING. HIGH
PRESSURE AND A PLEASANTLY COOL AIR MASS OVER THE AREA WILL PROVIDE
GREAT WEATHER FOR THE WEEKEND. WEATHER WILL TURN MUGGY AND RELATIVELY
HOT EARLY NEXT WEEK AFTER A WARM FRONT PUNCHES ITS WAY ACROSS OUR
AREA TO THE NORTH. FOR NOW IT APPEARS THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL INCREASE DAILY THROUGH THE REMAINDER OF THE
WEEK...BUT MUCH WILL DEPEND ON THE PATTERN THAT SETS UP AT THE END
OF THE FORECAST WINDOW AND BEYOND. THE ECMWF AND GFS BOTH ADVERTISE
UNSETTLED WEATHER OVER OUR AREA BY THE END OF THE WEEK BUT VIA
DIFFERENT MEANS TO THAT END. AT THIS POINT AND AFTER CONSIDERING THE
TIME OF YEAR THOUGHTS ARE THAT ANYTHING IS POSSIBLE BEYOND TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 810 PM EDT WED MAY 21 2014

CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO
REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION...
STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA
OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR
THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT
JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF
THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE
AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST.
HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A
COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF
THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE
OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT
WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE
WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS...
OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND
INTO THE DAY THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...RAY
AVIATION...GREIF
Hazardous weather outlook, May 21, 6:45 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EDT WED MAY 21 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
645 PM EDT WED MAY 21 2014

...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE NIGHT. SOME OF
THE STORMS THIS EVENING AND EARLY OVERNIGHT WILL APPROACH SEVERE
LIMITS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DEPENDING ON HOW
THE STORMS DEVELOP THROUGH THE NIGHT...THERE IS A THREAT OF HEAVY TO
EXCESSIVE RAINS...ESPECIALLY FOR PLACES THAT SEE REPEATED ROUNDS OF
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. A FEW OF THE STORMS
ON THURSDAY MAY ALSO REACH SEVERE LIMITS...PARTICULARLY ALONG AND
SOUTH OF THE HAL ROGERS PARKWAY. DAMAGING WIND GUSTS AND HAIL WILL
AGAIN BE THE PRIMARY THREATS FROM THESE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FOR ALL OF EASTERN KENTUCKY
MONDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR
FLOODING TO THE JACKSON WEATHER OFFICE TONIGHT THROUGH THURSDAY.

GREIF/RAY

In the hours before

Special weather statement, May 21, 9:24 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
924 PM EDT WED MAY 21 2014

KYZ050>052-058>060-106-108-111-220215-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-MORGAN-WOLFE-LEE-
924 PM EDT WED MAY 21 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1015 PM EDT WEDNESDAY EVENING...

   MENIFEE...
   MONTGOMERY...
   EXTREME WEST CENTRAL MORGAN...
   POWELL...
   SOUTHWESTERN ROWAN...
   NORTHWESTERN WOLFE...
   NORTH CENTRAL LEE...
   SOUTHERN BATH AND
   EXTREME EAST CENTRAL ESTILL.

AT 923 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FLAT CREEK TO LEVEE TO VIRDEN...OR ALONG A LINE
EXTENDING FROM MOUNT STERLING TO 8 MILES NORTH OF STANTON TO 7 MILES
WEST OF STANTON...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALKERS
CROSSING AROUND 930 PM EDT...BOURBON FURNACE AROUND 935 PM EDT...
ROSSLYN AROUND 940 PM EDT...MARSHALL AROUND 945 PM EDT...SALT LICK
AROUND 950 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS OF 35 TO
45 MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR EASTERN KENTUCKY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:00 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Powell, Rockcastle60 min
May 21, 9:41 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Jackson, Knox, Laurel, McCreary and 3 more34 min
May 21, 9:49 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Jackson, Knott, Lee, Magoffin and 6 more56 min
May 21, 9:52 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Jackson, Leslie, Letcher and 2 more38 min
May 21, 9:59 PM EDTFlash Flood WatchJKLBell, Clay, Estill, Jackson, Knox, Laurel and 7 more7 hr
May 21, 10:19 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Floyd, Jackson, Lee, Magoffin and 6 more4 hr
May 21, 10:22 PM EDTAreal Flood AdvisoryJKLBell, Breathitt, Clay, Estill, Jackson, Knott and 10 more4 hr
May 21, 10:23 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more67 min
May 21, 10:33 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan42 min
May 22, 7:05 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne40 min
May 22, 5:20 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.